Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Blacksburg, VA

July 9, 1997Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 1997, 1:34 PM EDT for Ashe County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 1997, 1:34 PM EDT (17:34 UTC)
Expired
Jul 9, 1997, 2:35 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Ashe County, NC

The radar

The Roanoke radar (KFCX), 127 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:00 PM EDTHail 1.75Idlewood, NCAn isolated severe thunderstorm on the 9th produced hail up to golf ball size which damaged a mobile home in Idlewood.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 091735 RRA
SVRRNK
NCC009-091835-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT WED JUL 9 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 235 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...ASHE COUNTY
 
AT 134 PM EDT...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 17 MILES NORTHEAST OF BOONE OR IN THE VICINITY OF
IDLEWILD MOVING EAST NORTHEAST AT 10 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 GLENDALE SPRINGS                AROUND 140 PM EDT
 WAGONER                         AROUND 145 PM EDT
 SCOTTVILLE                      AROUND 225 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:45 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 9, 9:45 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT WED JUL 9 1997

NO CHG IN STATUS OF KFCX RADAR

DISC...

THE CALM MORNG BFR THE SCTD STORMY AFT CONTS.  TEMPS CLIMBING
QUICKLY.  HIGHS CLOUDS AND HAZE DIMMING THE SUN A BIT OVR HERE...BUT
NOT MUCH E OF THE MNTNS. MORG SNDGS SHOW A SML BIT OF INSTBY...
MODIFIED THEY SHOW MODEST AMNTS. LI/S IN THE MINUS 4-5 AREA AND
CAPES BTWN 1200 AND 1750. WNDS STL FM THE NW AT H85...BUT XPCT
THEY/LL TURN MORE TO THE S/SW AND CARRY THE HIER DWPTS ACRS THE RNK
CWA THIS AFT AS ADVERTIZED BY LAST EVE/S MDLS.

APRCH OF FNT SHD SPARK A FEW TSTMS.   AGREE W/ WBC THAT DYNAMICS
MOST FVRBL E AND N...BUT PLAN ON SENDING MIDDAY TSTM OUTLOOK (WHICH
WE ARE DOING NOW ON AN AS NEEDED BASIS).  WL NOT GO BANANA-WACKY...
BUT DON/T A REASON TO BACK OFF STG WND/SML HAIL WORDG USED IN THE
MORNING ISSUANCE.

WBC...SAW YOUR WRKZFP.  IN GRP 6...THINK FAR S CNTYS INCLUDING DAN
   WL BE EVEN WRMR tTHAN UPR 80S...BUT LIKE UPR 80S FOR LYH/ROA.
CRW...THINK UPR 70S TO LOW 80S WL PROVE TOO COOL FOR SE WVA.
RDU...UPR 80S MAY BE TOO COOL IN NCTRL PIEDMONT.  ARND 90 OR LOW 90S
   SEEMS RSNBL.

DESROSIERS

In the hours before

Special weather statement, Jul 9, 12:04 PM EDT, 1 hour 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-101200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT WED JUL 9 1997

...VERY STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL TRIGGER
THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.

AT 1200 NOON...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP
ACROSS SOUTHEAST KENTUCKY AND NORTHEAST TENNESSEE.  THESE STORMS
WILL MOVE EAST DURING THE EARLY AFTERNOON... WHILE OTHER STORMS BEGIN
TO DEVELOP OVER THE MOUNTAINS.  AT THE SAME TIME... TEMPERATURES
WILL CLIMB INTO THE LOW TO MID 80S.

MEANWHILE...FARTHER TO THE EAST ACROSS THE PIEDMONTS... SUNSHINE IS
EXPECTED THROUGH MID AFTERNOON...WARMING TEMPERATURES INTO THE UPPER
80S AND LOWER 90S.

THE DAYTIME HEAT WILL CAUSE THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE. THE COMBINATION OF THIS AND A SLOWLY INCREASING WIND FIELD
IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE MAY CAUSE A FEW OF THE
THUNDERSTORMS TO BECOME STRONG...OR PERHAPS SEVERE.

LARGE HAIL AND WIND GUSTS TO NEAR 60 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY
THIS EVENING.

DESROSIERS
Special weather statement, Jul 9, 12:05 PM EDT, 1 hour 29 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-101200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT WED JUL 9 1997

...VERY STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL TRIGGER
THUNDERSTORMS OVER SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN
VIRGINIA AND NORTHWESTERN NORTH CAROLINA.

AT 1200 NOON...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP
ACROSS SOUTHEAST KENTUCKY AND NORTHEAST TENNESSEE.  THESE STORMS
WILL MOVE EAST DURING THE EARLY AFTERNOON... WHILE OTHER STORMS BEGIN
TO DEVELOP OVER THE MOUNTAINS.  AT THE SAME TIME... TEMPERATURES
WILL CLIMB INTO THE LOW TO MID 80S.

MEANWHILE...FARTHER TO THE EAST ACROSS THE PIEDMONTS... SUNSHINE IS
EXPECTED THROUGH MID AFTERNOON...WARMING TEMPERATURES INTO THE UPPER
80S AND LOWER 90S.

THE DAYTIME HEAT WILL CAUSE THE ATMOSPHERE TO BECOME INCREASINGLY
UNSTABLE. THE COMBINATION OF THIS AND A SLOWLY INCREASING WIND FIELD
IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE MAY CAUSE A FEW OF THE
THUNDERSTORMS TO BECOME STRONG...OR PERHAPS SEVERE.

LARGE HAIL AND WIND GUSTS TO NEAR 60 MPH ARE POSSIBLE WITH THE
STRONGEST STORMS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY
THIS EVENING.

DESROSIERS
Special weather statement, Jul 9, 12:45 PM EDT, 49 minutes before
WVZ045-043-VAZ019-020-024-091950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED JUL 9 1997

...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN
WEST VIRGINIA AND WEST CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN
WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES.
THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH...
ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICES AREA
OF RESPONSIBILITY.

A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING
EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST
VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER
ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY
REACH SEVERE LEVELS.

THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE
DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE
WARNINGS AS CONDITIONS CHANGE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER
HAIL AND DAMAGING WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY
ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER
APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER.

JACKSON
Special weather statement, Jul 9, 12:46 PM EDT, 48 minutes before
WVZ045-043-VAZ019-020-024-091950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT WED JUL 9 1997

...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR PARTS OF SOUTHEASTERN
WEST VIRGINIA AND WEST CENTRAL VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM FOR MUCH OF WEST VIRGINIA. IN SOUTHEASTERN
WEST VIRGINIA...THE WATCH COVERS SUMMERS AND GREENBRIER COUNTIES.
THE WATCH EXTENDS INTO WEST CENTRAL VIRGINIA...AND COVERS BATH...
ALLEGHANY AND ROCKBRIDGE COUNTIES IN THE BLACKSBURG OFFICE'S AREA
OF RESPONSIBILITY.

A LINE OF STRONG THUNDERSTORMS IN WESTERN WEST VIRGINIA IS MOVING
EASTWARD THROUGH THE WATCH AREA...AND WILL AFFECT SOUTHEASTERN WEST
VIRGINIA AND WEST CENTRAL VIRGINIA AFTER 200 PM. HOWEVER...OTHER
ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE WATCH AREA AND MAY
REACH SEVERE LEVELS.

THE NATIONAL WEATHER SERVICE IN BLACKSBURG WILL BE MONITORING THESE
DEVELOPING STORMS...AND WILL ISSUE FURTHER STATEMENTS OR POSSIBLE
WARNINGS AS CONDITIONS CHANGE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS TO HAVE THREE QUARTER INCH OR GREATER
HAIL AND DAMAGIN.G WIND GUSTS. PEOPLE IN THE WATCH AREA SHOULD STAY
ALERT TO THE WEATHER THIS AFTERNOON. IF THREATENING WEATHER
APPROACHES...OR A WARNING IS ISSUED...TAKE SAFE INDOOR SHELTER.

JACKSON
Special weather statement, Jul 9, 1:05 PM EDT, 29 minutes before
NCZ001-010-018-VAZ016-091810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 9 1997

...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING...

DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA
COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET
FLOODING OCCURRING.

THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR
FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL
BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES.

DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON
COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING.

NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS.

MG
Special weather statement, Jul 9, 1:06 PM EDT, 28 minutes before
NCZ001-010-018-VAZ016-091810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT WED JUL 9 1997

...SLOW MOVING THUNDERSTORMS PRODUCING LOCALIZED FLOODING...

DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM OVER WATAUGA
COUNTY AT 1 PM. REPORTS FROM BOONE INDICATED SOME MINOR STREET
FLOODING OCCURRING.

THESE SLOW MOVING STORMS WILL LIKELY PRODUCE SOME ADDITIONAL MINOR
FLOODING IN LOW-LYING AREAS AND OVER URBAN AREAS. THE STORMS WILL
BE MOVING INTO ASHE AND WILKES COUNTIES WITHIN THE NEXT 30 MINUTES.

DOPPLER RADAR ALSO DETECTED OTHER SLOW MOVING STORMS OVER GRAYSON
COUNTY VIRGINIA... ALSO CAPABLE OF PRODUCING LOCALIZED FLOODING.

NO STRONG WINDS OR HAIL HAVE BEEN REPORTED WITH THESE STORMS.

MG

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.